Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 7, 2004, 5:38 PM CDT for Osborne County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 7, 2004, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 072238 FFWGID KSC141-080430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 538 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES EAST OF DOWNS TO 21 MILES SOUTH OF OSBORNE...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF CONCORDIA TO 53 MILES SOUTHEAST OF PHILLIPSBURG...MOVING SOUTHEAST AT 30 MPH. * THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT COUPLE OF HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THE SOUTH FORK OF THE SOLOMON RIVER ALONG WITH COVERT CREEK WILL BE EXTREMELY VULNERABLE TO FLASH FLOODING AS RADAR ESTIMATES UP TO 3 INCHES HAS ALREADY FALLEN OVER THIS BASIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3955 9854 3953 9902 3917 9902 3916 9850 $$ AWJ
3 follow-up statements
000
WGUS73 KGID 072348
FFSGID
KSC141-080430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT WED JUL 7 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...
IN NORTH CENTRAL KANSAS
OSBORNE
AT 643 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN 11 MILES NORTH OF ALTON...OR ABOUT 18 MILES SOUTHEAST OF
PHILLIPSBURG....MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...ALTON...OSBORNE AND DOWNS.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 3955 9902 3913 9901 3915 9851 3954 9852
$$
NELSON000
WGUS73 KGID 080244
FFSGID
KSC141-080430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT WED JUL 7 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...
IN NORTH CENTRAL KANSAS
OSBORNE
LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN ROOKS COUNTY ALONG
PARADISE CREEK...THIS WATER MAY WORK ITS WAY DOWN THE CREEK INTO
WESTERN OSBORNE COUNTY NEAR NATOMA.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 3952 9902 3917 9902 3914 9848 3954 9853
&
$$
NELSON000 WGUS73 KGID 080432 FFSGID KSC141-080500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1131 PM CDT WED JUL 7 2004 ...FLASH FLOOD WARNING FOR OSBORNE COUNTY IN NORTH CENTRAL KANSAS HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED HEAVY RAINFALL HAD ENDED ACROSS OSBORNE COUNTY. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS. LAT...LON 3953 9903 3915 9902 3914 9852 3953 9850 $$ NELSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:28 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 3:28 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT WED JUL 07 2004 .DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE OVERWHELMED THE REST OF THE FORECAST. HOWEVER...MAIN FEATURES OF INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS. STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000 J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE WARM FRONT AS WELL. DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT. ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF THE WARM FRONT. FULLY ANTICIPATE THIS CONVECTION TO CONTINUE THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE. HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG THE DRYLINE BY EARLY EVENING. SEVERE THREAT LOOKS JUST AS GOOD IS THIS ACTUALLY OCCURS. BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA BEFORE STALLING. THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO AREA THROUGH WEEKEND. OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE INCREASE WELL INTO THE WEEKEND. FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL NORMALS AND PRECIP CHANCES FAIRLY SMALL. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CDT WED JUL 7 2004 KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200- ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON- HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS- PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER- 258 PM CDT WED JUL 7 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. A FEW OF THESE STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS WEST OF HIGHWAY 281 BY EVENING. SOME OF THESE STORMS MAY ALSO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. NEZ040-041-048-049-064-077-081200- FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK- 258 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY EAST OF A GREELEY TO GENEVA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AWJ
In the hours before
Local storm report, Jul 7, 5:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
&&
LEWLocal storm report, Jul 7, 5:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CAWKER CITY 39.51N 98.43W
07/07/2004 0.88 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWLocal storm report, Jul 7, 5:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 1 SE JEWELL 39.66N 98.14W
07/07/2004 3.00 INCH JEWELL KS PUBLIC
PUBLIC REPORT OF OVER 3 INCHES OF RAIN.
0515 PM HEAVY RAIN FORMOSO 39.78N 97.99W
07/07/2004 1.10 INCH JEWELL KS AMATEUR RADIO
PUBLIC MEASUREMENT OF 1.10 INCHES OF RAINFALL.
&&
LEWISLocal storm report, Jul 7, 5:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
HAIL CONTINUING TO FALL AT THIS TIME.
&&
LEWISLocal storm report, Jul 7, 5:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN 11 W HUNTER 39.24N 98.40W
07/07/2004 0.00 INCH MITCHELL KS PUBLIC
STANDING WATER IN DITCHES.
0524 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.75 INCH SMITH KS LAW ENFORCEMENT
REPORTED WALL CLOUD AND ROTATION.
0531 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.50 INCH SMITH KS LAW ENFORCEMENT
LARGE HAIL CONTINUES TO FALL. HEAVY RAINFALL HAS CAUSING
STREET FLOODING.
&&
LEWISLocal storm report, Jul 7, 5:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 11 W HUNTER 39.24N 98.60W
07/07/2004 0.75 INCH OSBORNE KS TRAINED SPOTTER
WATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE
WALL CLOUD TO THE WEST.
&&
LEWISThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 61 min |
| Jul 7, 2:16 PM CDT | Tornado Warning | GID | Jewell | 59 min |
| Jul 7, 3:12 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 63 min |
| Jul 7, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 62 min |
| Jul 7, 4:09 PM CDT | Flash Flood Warning | GID | Jewell | 3 hr |
| Jul 7, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 62 min |
| Jul 7, 4:50 PM CDT | Flash Flood Warning | GID | Mitchell | 6 hr |
| Jul 7, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Smith | 68 min |
| Jul 7, 5:29 PM CDT | Tornado Warning | GID | Smith | 61 min |
| Jul 7, 5:46 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 59 min |
| Jul 7, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 31 min |
| Jul 7, 6:04 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 56 min |
| Jul 7, 6:19 PM CDT | Tornado Warning | GID | Phillips | 41 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | GID | Osborne | 49 min |
| Jul 7, 6:30 PM CDT | Tornado Warning | GID | Smith | 45 min |
| Jul 7, 6:43 PM CDT | Tornado Warning | GID | Rooks | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.